MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA TERUMO PROGREAT CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC

TERUMO CORPORATION, ASHITAKA TERUMO PROGREAT CATHETER; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number N/A
Medical Device Problem Codes Break (1069); Migration (4003)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.A review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there were not any indications of anomaly in them.A search of the complaint file found no other similar report for the involved product code/lot number combination from other facilities.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).
 
Event or Problem Description
The user facility reported that the radiopaque marker on the progreat device involved broke off and migrated.The broken piece got stuck in a stenosis and the doctor was unable to retrieve it.The patient was okay.There was no patient injury/medical or surgical intervention required.The patient was in stable condition.The procedure outcome was positive.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide additional information to sections b5, b6, d4, h4, h6; to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actual sample was returned for product evaluation.The provided photo was confirmed.It was found that the contrast marker remained in the patient's body.Visual inspection of the actual sample upon receipt found that the distal end of actual sample had been fractured.Magnifying inspection of the fractured section of actual sample found that the outer layer (approximately 2 millimeters) and the contrast marker were missing.The inner layer was exposed due to these missing parts, and the trace of contrast marker was found.Re-visual inspection of the actual sample found that the catheter shaft had been wavy and had been elongated at the distal end approximately 500mm from the distal end.Therefore, it was inferred that pulling force was applied to the involved section.Magnifying inspection of the actual catheter found that it had been crushed at approximately 140mm and 430mm from the distal end, in addition to the waviness and elongation found during the investigation.Therefore, it was inferred that pulling force was applied to the involved section.Electron microscopic inspection of the fractured section of actual sample obtained following results: i) the outer layer had been torn and fractured; ii) the inner layer had been deformed and flared to the distal side; iii) it had been abraded in the vicinity of fractured section.Therefore, it was inferred that some hard object (e.G., stenotic lesion) came into contact with the vicinity of the fractured section.The outer and inner diameters of the actual sample (normal section) were measured and confirmed to meet the specifications.Review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there were not any anomalies in them.A search of the complaint file found no other similar report with the involved product code/lot number combination from other facilities.Based on the investigation result, as a possible cause, this case was likely to have occurred by the following mechanism.The distal end of the actual sample was trapped by some hard object (e.G., stenotic lesion).Since the catheter was removed, the catheter shaft was wavy and elongated.Then, as a result of continued pulling force, the outer layer at the distal end fractured, and remained on the distal side together with the contrast marker.Regarding the crushing of actual sample, it was inferred that the involved section was held during the catheter removal operation.However, it was not possible to clarify when it occurred.For future use, warning found in the instructions for use (ifu) of this product should be noted, as appropriate: "[directions for use] if any resistance is felt, do not remove the catheter by force.Withdraw the catheter carefully together with the guiding catheter.Removing the catheter by force may result in the catheter breakage/separation, which may necessitate retrieval." ashitaka factory has been making efforts in maintaining the quality of this product by the following controls.As an assurance of catheter lumen, the catheter is always flowed in the production process with a core wire inserted in the lumen.In the product assembling process, the outer diameter of catheter is inspected on 100% basis to assure that there is no anomaly on it.After the product assembling process, 100% insertion inspection is performed with the core wire that is in accordance with the maximum applicable guidewire diameter.Before the product packaging process, 100% visual inspection is performed to assure that there is no anomaly including a crush, fracture, waviness or elongation.
 
Event or Problem Description
Additional information was received on 15 jun 2022: the physician attempted to remove the radiopaque marker several times but was unsuccessful.The marker was left in the patient.Fluoroscopy testing was performed.There was no blood loss.

Brand Name
TERUMO PROGREAT CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
stephanie handy
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
9499890491
MDR Report Key14547610
Report Number9681834-2022-00098
Device Sequence Number5157572
Product Code DQO
UDI-Device Identifier04987350718426
UDI-Public04987350718426
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K033583
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberN/A
Device Catalogue NumberMC*PV2815Y
Device Lot Number211209
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer06/15/2022
Initial Report FDA Received Date05/31/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown